Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Lake Charles, LA

November 24, 20225 parishes in Louisiana; Jefferson County, Newton County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Nov 24, 2022, 4:50 PM CST for 5 parishes in Louisiana; Jefferson County, Newton County, Orange County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2022, 4:50 PM CST (22:50 UTC)
Expired
Nov 24, 2022, 6:52 PM CST
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Jefferson County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 34 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS54 KLCH 242250
FFWLCH
LAC003-011-019-023-053-TXC245-351-361-250145-
/O.NEW.KLCH.FF.W.0041.221124T2250Z-221125T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
450 PM CST Thu Nov 24 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Allen Parish in southwestern Louisiana...
  Southeastern Beauregard Parish in southwestern Louisiana...
  Calcasieu Parish in southwestern Louisiana...
  Northwestern Cameron Parish in southwestern Louisiana...
  Northwestern Jefferson Davis Parish in southwestern Louisiana...
  Central Jefferson County in southeastern Texas...
  South Central Newton County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 745 PM CST.

* At 450 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1.5 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Lake Charles, Port Arthur, Sulphur, Orange, Nederland, 
  Groves, Port Neches, Vidor, Bridge City, Westlake, West Orange, 
  Vinton, Iowa, Reeves, Starks, Mauriceville, Grand Lake, Lake 
  Charles Regional Airport and Moss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3060 9298 3002 9300 2998 9328 3003 9332
      2997 9332 2990 9379 2998 9378 2996 9384
      2986 9391 2974 9425 3010 9426

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5 INCHES IN 1 HOUR

$$

13
1 follow-up statement
761 
WGUS74 KLCH 250052
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
652 PM CST Thu Nov 24 2022

LAC003-011-019-023-053-TXC245-351-361-250102-
/O.CAN.KLCH.FF.W.0041.000000T0000Z-221125T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen LA-Beauregard LA-Calcasieu LA-Cameron LA-Jefferson Davis LA-
Jefferson TX-Newton TX-Orange TX-
652 PM CST Thu Nov 24 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN ALLEN, 
SOUTHEASTERN BEAUREGARD, CALCASIEU, NORTHWESTERN CAMERON AND 
NORTHWESTERN JEFFERSON DAVIS PARISHES AND CENTRAL JEFFERSON, SOUTH 
CENTRAL NEWTON AND ORANGE COUNTIES...

The thunderstorms that prompted the warning have moved out of the 
area. Periods of light to at times moderate rain will continue for 
another few hours, but flash flooding is no longer expected. Please 
continue to heed remaining road closures.

LAT...LON 3060 9298 3002 9300 2998 9328 3003 9332
      2997 9332 2990 9379 2998 9378 2996 9384
      2986 9391 2974 9425 3010 9426

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 3:55 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 24, 3:55 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
355 PM CST Thu Nov 24 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 328 PM CST Thu Nov 24 2022

This afternoon's weather looks a little bit like a plate in the
aftermath of a thanksgiving meal...messy!

Widespread showers and thunderstorms continue to develop across
the region in response to an area of low pressure moving east
across the northern gulf coast. As expected, some of these storms
have been producing heavy rainfall although no flash flooding has
been reported as of yet. Expect the widespread rainfall to
continue through the late evening before tapering from west to
east after midnight as the low pushes off to the east. A marginal
risk for severe weather, primarily in the form of damaging winds,
will continue with these storms through the evening.

Patchy marine fog has been observed and reported by local ship
pilots over the nearshore coastal waters this afternoon and
expect this to continue through the late evening. Winds are
expected to turn out of the northeast briefly late tonight as the
low slides further east of the area, but not certain this will be
pronounced enough to dissipate the marine fog so reissued the
marine fog advisory through mid Friday morning for the coastal
waters south of Sabine and Calcasieu passes. This advisory may
need to be extended further with subsequent updates. Should the
prevailing winds remain more easterly, some of this marine fog
will have the potential to lift into the coastal parishes and
counties resulting in quick changes in visibility. However,
not confident enough in this possibility to issue fog advisories
for any inland areas at this time. Away from the coast, the
widespread rainfall and relatively sudden warmup could also result
in some patchy radiation fog although the elevated winds should
keep this limited.

A second surface low will be induced across south Texas Friday
morning by a quickly accelerating upper level low as it moves
across western and northern Texas. This low will move up the Texas
coast through the day initializing another round of widespread
showers and thunderstorms Friday afternoon through Saturday.
Similar to today, these storms will have the potential to produce
periods of heavy rainfall and isolated damaging winds. The precip
will finally come to an end following a weak frontal passage
Saturday evening.

Jones

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 328 PM CST Thu Nov 24 2022

In the long term 12z Sun...
The beginning of the long term the frontal system is well to the
east and is pushing into the western Florida panhandle with the
surface low headed towards the Great Lakes and deepening. The upper
lvl low to trail the sfc feature with storms running out ahead of
the front into the mid-Atlantic states. Down in our region high
pressure will spill in from the northwest with clr skies and lighter
winds at sfc as afternoon temps warm to near 70 degrees.

It looks like we will have a break in the weather as high pressure
will settle briefly over the gulf states on Monday. Tuesday the next
front moves out of the rockies and into Oklahoma as moisture surges
in from the gulf covering east Texas and Louisiana. Mainly light to
moderate rains. The front moves through on Wednesday morning
entering southwest Louisiana. Showers and some thunderstorms late
Tuesday into Wednesday. Rainfall will continue into Thursday before
ending with totals from one to two inches with some locations
receiving upwards to three to four inches of rains. Wednesday highs
in the mid 60s... cold air advection will continue into Thursday
with highs upper 50s to near 60. Cloudy skies through most of the
midweek.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Thu Nov 24 2022

Showers and thunderstorms will continue to increase through the
afternoon in response to an area of low pressure approaching from
the west. Periods of visibility reducing heavy rainfall and
strong, gusty winds will be possible within some of these storms.
Ceilings are expected to fluctuate between MVFR and IFR in the
vicinity of storms. Storms will continue through much of the
overnight hours. Away from convection, moderate east to
northeasterly winds will prevail.

Marine fog will also have the potential to reduce visibilities at
the coastal terminals early Friday morning should the
precipitation dissipate enough to allow development.

Jones

&&

.MARINE...
Issued at 328 PM CST Thu Nov 24 2022

Areas of dense fog will continue over the nearshore coastal
waters this afternoon into Friday morning. An upper level
disturbance and surface low will move across East Texas and
Louisiana this afternoon and evening maintaining widespread
showers and thunderstorms this afternoon and tonight. Brief
offshore flow is expected after the passage of the surface low
Friday morning. Widespread showers and thunderstorms will develop
once again Friday afternoon through Saturday afternoon as a
second disturbance and an associated cold front push through the
area. Precipitation will come to an end following the frontal
passage late Saturday with winds turning offshore behind the
front Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  69  58  69 / 100  10  60  90
LCH  60  68  63  68 /  90  30  80  90
LFT  62  70  63  71 /  90  10  50  90
BPT  61  68  61  68 /  90  50  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until 9 AM CST Friday for GMZ450-452.

&&

SHORT TERM...66
LONG TERM....19
AVIATION...66
Hazardous weather outlook, Nov 24, 3:04 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
304 PM CST Thu Nov 24 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-252115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
304 PM CST Thu Nov 24 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Widespread showers and thunderstorms will continue this afternoon and
tonight. Periods of heavy rainfall will be possible with some storms
that could lead to localized flash flooding in a few locations. Some
storms will also be capable of producing damaging winds.

Patchy marine fog is expected to develop over the near shore coastal
waters late tonight that could move inland along the coastal parishes
and counties early Friday morning. Rapid changes in visibility may
result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy fog will be possible Friday morning where rain isn't falling
especially across the coastal parishes and counties. Scattered
showers and thunderstorms will develop again Friday afternoon
becoming widespread Friday night into Saturday morning as a cold
front approaches and moves through the region. These storms will be
capable of producing periods of heavy rainfall. A few storms will
have the potential to produce damaging wind gusts.

Widespread showers and thunderstorms are expected Tuesday through
Wednesday morning with the approach and passage of another cold
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-252115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
304 PM CST Thu Nov 24 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon will increase
this evening as an area of low pressure moves across the region. Some
of these storms will be capable of producing heavy rainfall and
strong, gusty winds.

Away from storms, patchy dense marine fog will continue to develop
through the evening and overnight hours. Due to the blowing nature of
marine fog, rapid changes in visibility can be expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy dense marine fog will continue across the near shore coastal
waters Friday where lulls in rainfall occur. A marine dense fog
advisory is in effect for near shore waters south of Sabine pass and
Calcasieu pass.

Scattered showers and thunderstorms will develop again Friday
afternoon becoming widespread Friday night into Saturday morning as a
cold front approaches and moves through the region. These storms
will be capable of producing periods of heavy rainfall. A few storms
will have the potential to produce damaging wind gusts. Gusty
offshore flow will develop in the wake of the frontal passage
Saturday evening and small craft advisories may become necessary.

Widespread showers and thunderstorms are expected Tuesday through
Wednesday morning with the approach and passage of another cold
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 24, 3:32 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
332 PM CST Thu Nov 24 2022

TXZ215-216-242230-
Orange TX-Jefferson TX-
332 PM CST Thu Nov 24 2022

...A strong thunderstorm will impact portions of Jefferson and
southwestern Orange Counties through 430 PM CST...

At 331 PM CST, Doppler radar was tracking a strong thunderstorm over
Winnie, or near Hamshire, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
Hamshire, Central Gardens, China, Rose City, Pine Forest, Port Acres,
Fannett, La Belle and Southeast Texas Regional Airport.

This includes Interstate 10 in Texas between mile markers 860 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 9405 2992 9388 2987 9391 2965 9435
      2989 9436 2989 9444 2999 9444
TIME...MOT...LOC 2131Z 239DEG 37KT 2983 9441

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:42 AM CSTMarine Dense Fog AdvisoryLCH5 hr
Nov 24, 3:05 PM CSTMarine Dense Fog AdvisoryLCH11 hr
Nov 24, 4:42 AM CSTDense Fog AdvisoryLCH2 hr
Nov 24, 3:32 PM CSTSpecial Weather StatementLCHJefferson58 min

Nearby

Flash Flood Warnings in Louisiana, 2022Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.